Colorado, 2012

Winter Storm and Winter Weather in Colorado, December 24 to 25, 2012

December 24 to 25, 2012 · NWS GJT · 18 events in 18 counties and zones

A moist Pacific trough produced significant snowfall, with heavy accumulations in a few areas, across western Colorado.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall, with heavy accumulations in a few areas, across western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 23, 10:23 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 23, 10:23 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1023 PM MST SUN DEC 23 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 247 PM MST SUN DEC 23 2012

THE SHORTWAVE WHICH BROUGHT SNOW TO THE MOUNTAINS AND ADJACENT
VALLEYS SWEPT EAST OF THE CONTINENTAL DIVIDE EARLY THIS AFTERNOON.
IN RESPONSE...SNOW HAD DIMINISHED ACROSS ALL BUT THE HIGHEST
PEAKS. FOCUS NOW TURNS TO THE NEXT STORM WHICH WILL AFFECT THE
AREA LATE TONIGHT THROUGH THE EARLY HOURS OF CHRISTMAS DAY.

MODELS INDICATED THE PACIFIC TROUGH WILL SWEEP INTO THE WESTERN
GREAT BASIN DURING THE NIGHT WITH MOISTURE SPREADING EASTWARD
ACROSS THE NORTHERN HALF OF THE FORECAST DURING THE NIGHT. EXPECT
SNOW WILL BECOME WIDESPREAD IN THE UTAH MOUNTAINS BY MIDNIGHT
...SPREADING INTO THE NORTHERN AND CENTRAL COLORADO MOUNTAINS
DURING THE LATTER PART OF THE NIGHT. THE AIRMASS MOISTENS FAIRLY
RAPIDLY AFTER MIDNIGHT WITH THE DENDRITIC GROWTH LAYER BECOMING
SATURATED DURING THIS PERIOD. 295 K ISENTROPIC LAYER INDICATED
DECENT UPGLIDE DURING THIS...THE WARM PHASE OF THE STORM. AS A
RESULT...EXPECT SNOWFALL RATES WILL BE LIGHT TO MODERATE TONIGHT.

DYNAMIC FORCING IS EXPECTED TO INCREASE EARLY ON CHRISTMAS EVE
DAY AS THE TROUGH DEEPENS AND ITS AXIS SHIFTS TO THE CO/UT BORDER
AREA BY 00Z TUESDAY. ALL THE ELEMENTS IN PLACE FOR WIDESPREAD SNOW
AS NEGATIVE MID LEVEL DIV-Q COMBINES WITH DIVERGENCE ALOFT
ASSOCIATED WITH LEFT EXIT REGION OF THE POLAR JET. DURING THE
MORNING...ISENTROPIC UPGLIDE PROVIDES ADDITIONAL LIFT BUT BECOMES
NEUTRAL DURING THE AFTERNOON. MEANWHILE...MOISTURE WILL SPREAD
SOUTHWARD IN THE MORNING AS THE TROUGH DEEPENS WITH SNOW
DEVELOPING OVER THE SOUTHERN MOUNTAINS EARLY...BUT HOLDING OFF IN
THE SOUTHERN VALLEYS UNTIL MIDDAY. MOUNTAINS SEEM SURE TO GET
ADVISORY LEVEL SNOW BY 3 AM CHRISTMAS MORNING AS OROGRAPHIC LIFT
COMBINES WITH THE ELEMENTS LISTED PREVIOUSLY.

VALLEYS PRESENT SOME CHALLENGES HOWEVER. NAM INDICATED DECENT SNOW
ACCUMULATIONS ACROSS THE GRAND VALLEY AND UP THE I-70 CORRIDOR.
FOCUS OF DYNAMIC FORCING COMBINED WITH POSSIBLE INTERACTION WITH
COLD POOL OVER THE GRAND VALLEY LENDS SOME CREDENCE TO SIGNIFICANT
VALLEY ACCUMULATIONS. THERE IS SOME POTENTIAL THAT THE GRAND FLAT
OF EAST-CENTRAL UTAH COULD SEE ADVISORY ACCUMULATIONS AS WELL.
HOWEVER...COLD POOL HAS LARGELY ERODED OVER THAT AREA AND IT HAS
BECOME QUITE WARM AT KCNY WHICH REACHED 51 DEGREES. NOT CONFIDENT
DYNAMIC LIFT ALONE WILL BE SUFFICIENT TO GENERATE MORE THAN 1 TO 3
INCHES OF SNOW OVER THE LOWER ELEVATIONS OF EASTERN UTAH SO WILL
LET THE EVENING CREW WRESTLE WITH THIS PROBLEM. MEANWHILE...
NORTHWEST COLORADO PLATEAU LIKELY TO RECEIVE LIGHT SNOW MONDAY
MORNING...INCREASING DURING AFTERNOON AS FLOW SHIFTS TO THE
NORTHWEST AS THE 7H TROUGH AXIS SWEEPS EASTWARD AND STORM ENTERS
ITS COLD PHASE. IT SHOULD BE NOTED THAT THERE DOES NOT APPEAR TO
BE A DEFINITIVE SURFACE FRONT ASSOCIATED WITH THIS SYSTEM...THOUGH
COLD AIR ADVECTION WILL BEGIN SPREADING FROM NORTHWEST TO
SOUTHEAST ACROSS THE AREA FROM MONDAY AFTERNOON THROUGH EARLY
EVENING. DO EXPECT ACCUMULATING SNOW IN THE HIGHWAY 50 CORRIDOR
FROM DELTA TO GUNNISON...THOUGH SNOW LIKELY TO BEGIN IN EARNEST
LATER IN THE DAY AS THESE VALLEYS WILL BE SHADOWED DURING THE WARM
PHASE OF THE STORM. NOT CONFIDENT THESE VALLEYS WILL HIT ADVISORY
CRITERIA AS FLOW AND DYNAMICS ONLY COINCIDE DURING THE LATE
AFTERNOON INTO THE EARLY EVENING. SIMILAR CONCERNS FOR THE LOWER
ELEVATIONS OF MONTEZUMA...LA PLATA...AND ARCHULETA COUNTIES. IN
THIS REGION FLOW AND LIFT ARE FAVORABLE FOR A TIME DURING THE
AFTERNOON BUT QUICKLY BECOME SUBJECTED TO DOWNSLOPE FLOW IN THE
EVENING.

THE STORM FINALLY WINDS DOWN DURING THE EARLY MORNING HOURS
CHRISTMAS DAY AS THE TROUGH AXIS PUSHES EAST OF THE CONTINENTAL
DIVIDE. LINGERING MOISTURE IN NORTHWEST FLOW WILL CONTINUE TO
BRING SCATTERED SNOW SHOWERS TO THE HIGHER PEAKS ALONG THE DIVIDE
THROUGH CHRISTMAS MORNING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 247 PM MST SUN DEC 23 2012

LIGHT OROGRAPHIC SNOWFALL WILL END CHRISTMAS MORNING ALONG THE
DIVIDE AS A HIGH AMPLITUDE TRANSITORY RIDGE BUILDS INTO THE
AREA. THIS RIDGE WILL BE VERY SHORT-LIVED HOWEVER AS A DEEP CLOSED
LOW CENTERED OFF THE BC COAST AND ASSOCIATED TROF BREAK DOWN THE
RIDGE AS THEY COME ASHORE OVER THE WEST COAST. THE TRAJECTORY OF
THIS SYSTEM IS VERY SIMILAR TO THE PREVIOUS STORM SO WILL BE
INTERESTING TO SEE HOW EVOLUTION PLAYS OUT.

REGARDLESS...A SHORTWAVE IS PROGGED TO MOVE INTO THE AREA AROUND
NOON WEDNESDAY AHEAD OF THE LOW PRESSURE. MOISTURE TRANSPORT
VECTORS SHOW THIS WAVE PICKING UP MOISTURE OFF THE PACIFIC
ALLOWING WIDESPREAD PRECIP TO FALL. SHOULD BE NOTED THAT GFS QG
FORCING WEAKENS CONSIDERABLY AS THIS WAVE ENTERS OUR FORECAST AREA
WHILE EC KEEPS FORCING FAIRLY STRONG THROUGHOUT. BY THURSDAY
MORNING...MOST INFLUENCE FROM THE WAVE WILL HAVE ENDED BUT WILL
IMMEDIATELY BE REPLACED BY THE APPROACHING REMNANTS OF THE CLOSED
LOW. THE LOW WILL NOW BE AN OPEN WAVE BUT PLENTY OF UPLIFT WILL BE
IN PLACE...AS WELL AS A SATURATED ATMOSPHERE...TO ALLOW
PRECIPITATION TO CONTINUE THROUGH FRIDAY MORNING. BY FRIDAY
NOON...FAVORABLE WIND FLOW WILL ALLOW OROGRAPHICS TO KEEP SOME
SNOW SHOWERS GOING FOR THE MOUNTAINS ESPECIALLY THE NORTHERN
MOUNTAINS UNTIL EARLY SATURDAY MORNING. IF THIS SCENARIO PANS
OUT...OFF AND ON SNOW WILL BE THE RULE AND THOUGH SNOWFALL RATES
SHOULD NOT BE ESPECIALLY HIGH...ACCUMULATING SNOW WILL START
ADDING UP. ATTM...MODELS SHOWING BETWEEN 6 TO 12 INCHES OF SNOW
FOR MOUNTAIN LOCATIONS WHICH LOOKS FAIRLY REASONABLE. AS IS ALWAYS
THE CASE...EXPECT CHANGES IN THE COMING DAYS AS MODELS CONVERGE ON
PREFERRED SOLUTION.

HIGH PRESSURE WILL BUILD IN SATURDAY AND SUNDAY BRINGING A RETURN
TO SUNSHINE AND MORE TRANQUIL CONDITIONS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1018 PM MST SUN DEC 23 2012

THE NEXT SYSTEM WILL START MOVING INTO EASTERN UTAH AFTER MIDNIGHT AND
REACH THE CONTINENTAL DIVIDE MONDAY MORNING. CIGS ARE EXPECTED TO
DROP BETWEEN 01Z TO 05Z FOR ALL TAF SITES WITH SNOW POSSIBLE BY
09Z FOR KVEL AND BY 16Z FOR ALL REMAINING TAF SITES. BY MONDAY
MORNING...MVFR WILL BE COMMON WITH IFR ALSO OCCURRING UNDER THE
HEAVIER SNOW SHOWERS. THESE CONDITIONS WILL CONTINUE INTO THE
EVENING HOURS...DIMINISHING FROM WEST TO EAST ON MONDAY NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 3 AM MONDAY TO 3 AM MST TUESDAY FOR
     COZ003-004-009-010-012-013-017.

     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 3 AM MST TUESDAY FOR
     COZ005-018-019.

     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO MIDNIGHT MST MONDAY
     NIGHT FOR COZ002-006>008.

UT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST MONDAY NIGHT FOR
     UTZ023-025-028.

&&

SHORT TERM...NL
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Dec 23, 5:05 AM MST, 19 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MST SUN DEC 23 2012

COZ001>014-017>023-UTZ022>025-027>029-241215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
505 AM MST SUN DEC 23 2012

...CHRISTMAS EVE SNOW EXPECTED ACROSS EASTERN UTAH AND WESTERN
COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK SYSTEM WILL BRING SOME SNOWFALL TO THE NORTHERN MOUNTAINS
THIS MORNING THROUGH EARLY AFTERNOON WITH AN INCH OR TWO POSSIBLE.

A STRONGER WINTER STORM WILL BRING SNOW TO THE NORTHERN MOUNTAINS
AFTER MIDNIGHT TONIGHT...SPREADING INTO THE CENTRAL AND SOUTHERN
MOUNTAINS BY MONDAY MORNING. VARIOUS WINTER WINTER WEATHER ADVISORIES
ARE IN EFFECT FOR THE MOUNTAINS AFTER MIDNIGHT. TRAVEL CONDITIONS WILL
WORSEN OVER THE EASTERN UINTA MOUNTAINS...RABBIT EARS PASS...VAIL
PASS...AND MONARCH PASS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR ALL MOUNTAINOUS
TERRAIN IN UTAH AND COLORADO FOR 8 TO 10 INCHES WITH LOCALLY
HIGHER AMOUNTS POSSIBLE EARLY MONDAY MORNING THROUGH EARLY TUESDAY
MORNING AS A STRONGER SYSTEM MOVES THROUGH. TRAVELING WILL BECOME
DIFFICULT OVER ALL THE HIGH MOUNTAIN PASSES MONDAY AND TUESDAY DUE
TO  WITH SNOWPACKED AND ICY ROADS.

AFTER A BRIEF PAUSE IN THE WINTER WEATHER WEDNESDAY...ANOTHER
PACIFIC STORM WILL BRING A CHANCE OF SNOW WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

JAD/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Flattop Mountains

When
December 24, 1:00 AM MST to December 25, 5:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 12 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
December 24, 2:00 AM MST to December 25, 4:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 30 inches were measured across the area. Additionally, wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Elkhead and Park Mountains

When
December 24, 2:00 AM MST to December 25, 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 8 inches were measured across the area.

Winter Weather, West Elk and Sawatch Mountains

When
December 24, 2:00 AM MST to December 25, 7:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 12 inches were measured across the area. Locally higher amounts included 14 inches at Schofield Pass. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Storm, Central Yampa River Basin

When
December 24, 4:00 AM MST to December 25, 9:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 7 inches were measured across the area. Additionally, wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
December 24, 4:00 AM MST to December 25, 1:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 10 inches were measured across the area.

Winter Weather, Lower Yampa River Basin

When
December 24, 4:00 AM MST to December 25, 9:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area.

Winter Weather, Debeque to Silt Corridor

When
December 24, 5:00 AM MST to 11:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 5 inches were measured across the area.

Winter Weather, Upper Gunnison River Valley

When
December 24, 5:00 AM MST to December 25, 8:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 4 inches were measured across the area.

Winter Weather, Southwestern San Juan Mountains

When
December 24, 6:00 AM MST to December 25, 8:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 10 inches were measured across the area. Additionally, wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Roan and Tavaputs Plateaus

When
December 24, 7:00 AM MST to December 25, 12:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 8 inches were measured across the area. Additionally, wind gusts of 15 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
December 24, 7:00 AM MST to 9:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 10 inches were measured across the area. Additionally, wind gusts of 15 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Grand Valley

When
December 24, 7:00 AM MST to 8:00 PM MST
Where
Grand Valley forecast zone
Reported by
Trained Spotter
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area.

Winter Weather, Animas River Basin

When
December 24, 7:00 AM MST to 11:00 PM MST
Where
Animas River Basin forecast zone
Reported by
Trained Spotter
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 4 inches were measured across the area.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
December 24, 9:00 AM MST to December 25, 5:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 12 inches were measured across the area.

Winter Weather, Northwestern San Juan Mountains

When
December 24, 9:00 AM MST to December 25, 12:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 12 inches were measured across the area. Additionally, wind gusts of 15 to 30 mph produced localized blowing and drifting snow.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
December 24, 10:00 AM MST to 9:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
COOP Observer
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 4 inches were measured across the area.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
December 24, 10:00 AM MST to 10:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Trained Spotter
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 6 inches were measured across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432563, 432503, 432560, 432562, 432504, 432570, 432571, 432568, 432574, 432575, 432552, 432564, 432567, 432569, 432561, 432565, 432572, 432573.